Niacin Side Effects
Flushing of the face and trunk, nausea and vomiting, and diarrhea are some of the most common problems reported with niacin. Side effects may vary (and may vary in severity), depending on the specific type of niacin. Some side effects, while occurring infrequently, are potentially serious and should be reported to your healthcare provider immediately, including fainting, difficulty breathing, or severe heartburn.
As with any medicine or supplement, niacin (brand names include Niacor®, Niaspan®, Slo-Niacin®, and several others) can cause side effects. In fact, its usefulness is often limited by intolerable side effects. Different types of niacin may be more or less likely to cause certain negative reactions.
(This article covers many, but not all, of the possible side effects with niacin. Your healthcare provider can discuss a more complete list of possible niacin adverse reactions with you.)
Common side effects include:
- Flushing of the face and trunk (see Niacin Flush)
- Burning, tingling, or itching
- Nausea and vomiting
- Indigestion or heartburn.
The term "niacin" usually refers to nicotinic acid, although it can also refer to other related compounds, such as nicotinamide (niacinamide) or inositol nicotinate (inositol hexaniacinate). Nicotinamide usually does not cause flushing; however, it should not be used in place of nicotinic acid for cholesterol treatment, as it does not have significant effects on cholesterol. Inositol nicotinate is thought to have minimal side effects (including minimal flushing), although this has not been clearly demonstrated in clinical studies.